Iowa, 2009

Flood in Iowa, June 21 to 22, 2009

June 21 to 22, 2009 · NWS DVN · 1 event in 1 county or zone

Heavy rains during the middle of the month resulted in the English River at Kalona going above the moderate flood stage level of 16 feet on June 21st around 930 pm. 64 feet around 6 am on June 22.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$250,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Heavy rains during the middle of the month resulted in the English River at Kalona going above the moderate flood stage level of 16 feet on June 21st around 930 pm. It crested around 17.64 feet around 6 am on June 22. It fell below the moderate flood stage level around 930 pm June 22.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jun 21, 1:32 PM CST, 6 hours 58 minutes earlier.

Area forecast discussion, Jun 21, 1:32 PM CST, 6 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
232 PM CDT SUN JUN 21 2009

.SYNOPSIS...
WARM ADVECTION WING OF PCPN EXITING EASTERN COUNTIES OF CWA ATTM.
SFC WARM FRONT WELL DEFINED NEAR KSPW-KDSM-KOTM LINE...WITH
LOW LOCATED NEAR KFSD. STRONG HEATING ALONG/SOUTH OF FRONT HAS
ALLOWED TEMPS TO SOAR INTO THE U80S WHILE DEWPTS IN M70S LEADING
TO VERY UNSTABLE AIRMASS WITH SBCAPES OF 2000-3000 J/KG AND CLIMBING.
FRONTAL ZONE LOOKS TO BE FOCUS FOR THUNDERSTORM DEVELOPMENT AND
POTENTIAL FOR SEVERE WX LATE THIS AFTN/EVE. ..05..

&&

.SHORT TERM...TONIGHT AND SUNDAY...COMBINATION OF HEATING AND IMPULSE
MOVING THROUGH NORTHEAST NE INTO NORTHWEST IA ATTIM PER WATER VAPOR
AND IR IMAGERY... SHOULD DECREASE CIN AND RESULT IN DEVELOPMENT OF
STORMS BY 21Z NEAR TRIPLE POINT OVER NORTHWEST IA. ACTIVITY EXPECTED
TO INCREASE IN COVERAGE AND PROPAGATE AND/OR DEVELOP SOUTHEASTWARD
ALONG WARM FRONT. BACKED SFC WINDS NORTH OF FRONT AND 20-25 KT
SOUTHWESTERLY H85 WINDS TO ENHANCE LOW LEVEL HODOGRAPHS ...AND
COMBINATION WITH DEEP LAYER SHEAR SHOULD RESULT IN THREAT OF
TORNADOES AND BOWING LINE SEGMENTS. IN FACT ENVIRONMENT QUITE
SIMILIAR TO THAT OF CENTRAL KS YESTERDAY WHERE JUST UNDER 10 REPORTS
OF TORNADOES ALONG/NORTH OF WARM FRONT. INFLOW REGION WITH STORMS IN
KS YESTERDAY FEATURED T/TD OF U80S/L70S... BUT A BIT MORE HEATING TO
PUSH INFLOW REGION INTO L90S WITH M70S DEWPTS ACROSS SOUTHERN IA.
PCPN IS EXPECTED TO EXIT MUCH OF THE REGION OVRNGT. ..05..

.LONG TERM...MONDAY NIGHT THROUGH NEXT SUNDAY...HOT AND HUMID
WEATHER WILL CONTINUE AS AN UPPER LEVEL RIDGE REMAINS ANCHORED OVER
THE MIDWESTERN UNITED STATES. HIGH TEMPERATURES WILL BE IN THE LOW
TO MID 90S THROUGH WEDNESDAY WITH HEAT INDEX VALUES APPROACHING 100
DEGREES OVER THE SOUTHERN HALF OF THE FORECAST AREA ON EACH DAY. THE
NEXT CHANCE FOR SHOWERS AND THUNDERSTORMS WILL BE WEDNESDAY EVENING
INTO EARLY THURSDAY AS THE ECMWF/GFS PROG A UPPER LEVEL SHORTWAVE TO
MOVE EAST ALONG THE CANADIAN/U.S. BORDER. A COLD FRONT ASSOCIATED
WITH THIS SHORTWAVE WILL SAG SOUTH ACROSS IOWA AND ILLINOIS WHICH
COULD PRODUCE THUNDERSTORMS AND THEN BRING SLIGHTLY COOLER AND DRIER
AIR TO THE REGION ON THURSDAY AND FRIDAY. THE EXTENDED MODELS PROG
ANOTHER SHORTWAVE TO MOVE NORTH OF THE REGION IN THE SATURDAY/SUNDAY
TIME FRAME...SO I HAVE INCLUDED A SLIGHT CHANCE OF THUNDERSTORMS FOR
BOTH DAYS. ..KUHL..

&&

.AVIATION...MVFR TO VFR CIGS ARE EXPECTED ACROSS THE AREA THIS
AFTERNOON AND EVENING. SCT TSRA WILL DEVELOP AFTER 22/00Z AND
CONTINUE THRU 22/03Z. SOME OF THESE STORMS COULD BECOME SEVERE AND
LOWER SFC CIGS/VSBYS TO LIFR CONDITIONS WITH STRONG GUSTY WINDS UP
TO 50KT. LATER TONIGHT MVFR TO IFR CIGS/VSBYS WILL BE POSSIBLE IN
AREAS OF BR AND FG...PRIMARILY AFTER 22/08Z. CIGS/VSBYS WILL IMPROVE
AND SHOULD BECOME VFR BY 22/12Z. ..KUHL..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

05/KUHL
Hazardous weather outlook, Jun 21, 12:05 PM CST, 8 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
105 PM CDT SUN JUN 21 2009

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-220930-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
105 PM CDT SUN JUN 21 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE STORM PREDICTION CENTER HAS A SLIGHT RISK OF SEVERE STORMS
ACROSS THE ENTIRE AREA FOR MID TO LATE AFTERNOON AND TONIGHT.

THUNDERSTORMS ARE EXPECTED TO DEVELOP BY MID AFTERNOON ACROSS
NORTHERN IOWA...WITH THE ACTIVITY EXPECTED TO PROPAGATE OR
DEVELOP SOUTHEASTWARD INTO THE OUTLOOK AREA BY LATE AFTERNOON
AND EVENING. SOME OF THESE STORMS MAY BE SEVERE WITH DAMAGING
WINDS AND TORNADOES BEING THE PRIMARY THREAT. IN ADDITION...
ISOLATED VERY HEAVY RAINFALL AMOUNTS IN EXCESS OF 2 INCHES IS
POSSIBLE.

SOME AREA RIVERS ARE EXPERIENCING MINOR TO MODERATE FLOODING.
PLEASE SEE THE LATEST FLOOD STATEMENTS AND FLOOD WARNINGS
FOR DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

VERY WARM AND HUMID AIR WILL BE IN PLACE ACROSS THE AREA MONDAY
AND TUESDAY. THE HEAT INDEX IS FORECAST TO REACH THE MID 90S ALONG
THE HIGHWAY 20 CORRIDOR TO THE LOW 100S ALONG THE IOWA-MISSOURI
BORDER AND INTO WEST CENTRAL ILLINOIS. THIS WILL CREATE STRESSFUL
CONDITIONS FOR PEOPLE INVOLVED IN OUTDOOR ACTIVITIES OR WITHOUT
ACCESS TO AIR CONDITIONING.

A CHANCE OF THUNDERSTORMS IS FORECAST LATE WEDNESDAY INTO
THURSDAY...AND AGAIN ON SATURDAY.  AT THIS TIME...THE MAIN THREATS
APPEAR TO BE LIGHTNING AND LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...
AN EMERGENCY MANAGERS CONFERENCE CALL HAS BEEN SCHEDULED FOR 230 PM
CDT. SPOTTER ACTIVATION IS LIKELY BY LATE THIS AFTERNOON AND
EVENING OVER PORTIONS OF THE OUTLOOK AREA.

In the hours before

Local storm report, Jun 21, 7:50 PM CST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
850 PM CDT SUN JUN 21 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0849 PM     HEAVY RAIN       2 SE MARENGO            41.78N 92.04W
06/21/2009  M1.70 INCH       IOWA               IA   CO-OP OBSERVER

            FELL IN ABOUT ONE AND A HALF HOURS.

&&

WE
Local storm report, Jun 21, 7:53 PM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
853 PM CDT SUN JUN 21 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0852 PM     FLASH FLOOD      BELLE PLAINE            41.90N 92.27W
06/21/2009                   BENTON             IA   TRAINED SPOTTER

            VERY HEAVY RAIN WITH ALL THE DITCHES RUNNING FULL.

&&

WE
Local storm report, Jun 21, 8:07 PM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
907 PM CDT SUN JUN 21 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0905 PM     HEAVY RAIN       BELLE PLAINE            41.90N 92.27W
06/21/2009  M2.60 INCH       BENTON             IA   CO-OP OBSERVER

            RAINFALL OF 2.6 INCHES IN ONE HOUR.

&&

JH2
Local storm report, Jun 21, 8:11 PM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
911 PM CDT SUN JUN 21 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 PM     HAIL             11 S IOWA CITY          41.50N 91.54W
06/21/2009  M0.75 INCH       WASHINGTON         IA   TRAINED SPOTTER

            ON HIGHWAY 218. ALSO VERY HEAVY RAIN RESTRICTING
            VISIBILITY.

&&

WE
Local storm report, Jun 21, 8:16 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
916 PM CDT SUN JUN 21 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0914 PM     TSTM WND GST     SW IOWA CITY            41.66N 91.54W
06/21/2009  E0 MPH           JOHNSON            IA   TRAINED SPOTTER

            ROTATION OVER LAKE RIDGE MOBILE HOME PARK REPORTED BY HAM
            RADIO OPERATOR.

&&

WE
Local storm report, Jun 21, 8:20 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
920 PM CDT SUN JUN 21 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 PM     FLASH FLOOD      MARENGO                 41.80N 92.07W
06/21/2009                   IOWA               IA   BROADCAST MEDIA

            10 TO 12 INCHES OF FLOWING WATER COVERING MOST CITY
            STREETS IN MARENGO.

&&

STEVEK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Washington

When
June 21, 8:30 PM CST to June 22, 8:30 PM CST
Where
Washington County, 6.66 mi WNW of Wellman to 5.12 mi W of Wellman
Cause
Heavy Rain
Property damage
$250,000
Reported by
River/Stream Gage
Coordinates
41.511, -91.947

Heavy rains during the middle of the month resulted in the English River at Kalona going above the moderate flood stage level of 16 feet on June 21st around 930 pm. It crested around 17.64 feet around 6 am on June 22. It fell below the moderate flood stage level around 930 pm June 22.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2009Every state in 2009This day in weather historyWarnings in Iowa, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 173676.